MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-5-10-3D-SS
Medical Device Problem Code Failure to Eject (4010)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that, after successfully placing the coil, the physician attempted to detach it using the instant detacher.However, it would not detach after the first attempt so they used the instant detacher a further 2 times unsuccessfully.They then broke the hypotube and manually pulled the filament, but the coil remained detached to the pusher.At this point the physician attached a torque pin to the pusher and gently rotated the pusher in order to achieve detachment, but the coil remained attached after approximately 20 complete revolutions.The coil was then attempted to be removed, and after ~1cm of the coil was pulled back into the catheter it finally detached.The physician was then able to successfully push the 1cm of coil back into the aneurysm with a guidewire.The case was completed with 4 further coils implanted.The patient was undergoing surgery for treatment a ruptured, saccular, basilar tip aneurysm with a max diameter of 5mm and a neck diameter of 3mm.It was noted that the patient's blood flow and vessel tortuosity were normal.The devices were prepared as indicated per the ifu.Ancillary devices include a stryker sl10 microcatheter and synchro guidewire.
 
Additional Manufacturer Narrative
The axium prime pushwire was returned without the implant coil, the micro catheter, and the accessories devices.The instant detacher used in the event was also returned for analysis.The actuator interface was detached from the coupler tube with the release wire broken.This is indicative that a potential mechanical detachment attempt using an instant detacher was performed.The actuator interface was not returned for analysis.No damages or irregularities were found with the positive load indicator and break indicator.There is no evidence that a manual detachment was attempted as these locations are intact.Bends and kink were found with the axium prime pushwire.The damage appears to be from preparation for shipping as this section was wrapped around the folded pushwire.Additional bends and kinks were found at the proximal end and distal end.The coin was pulled away from the lumen stop; with the shield coil present and intact.The implant coil was already detached and not returned for analysis.The release wire did not move freely.The lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring was found to be damaged (ovalized).The retainer ring inner diameter (id) was measured and found to be outside of specification.No other anomalies were observed.Based on the analysis performed, the report of ¿premature detach from non-detach¿ could not be confirmed and the cause could not be determined.The pushwire was returned with the implant coil already detached which is indicative of premature detachment, however, it is not possible to confirm that the implant coil could not detach prior to this.Based on the returned device, there was evidence of mechanical detachment attempts as the actuator interface was not securely attached to the coupler tube, however, there is no evidence of any manual detachment attempts as the break indicator and nearby area were intact.The release wire did not move freely when retraction was attempted, however, it is likely due to the bends/kinks to the pushwire caused by preparation of the axium prime pushwire for return shipping to medtronic for analysis.The retainer ring was found damaged; however, the cause could not be determined.It is likely the damage to the retainer ring is due to the rotation attempts to release the implant coil as reported.No other non-conformance to specification were identified that could have led to the premature detachment from non-detachment.There is no indication that the event is related to a manufacturing issue.Since the implant coil and actuator interface were not returned, any contribution of the implant coil and actuator interface to the premature detachment from non-detachment could not be determined.Per the axium prime detachable coil and i.D.(instant detacher) instructions for use (ifu): directions for use: ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8801144
Report Number2029214-2019-00754
Device Sequence Number16223254
Product Code KRD
UDI-Device Identifier00847536008182
UDI-Public00847536008182
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/04/2022
Device Model NumberAPB-5-10-3D-SS
Device Catalogue NumberAPB-5-10-3D-SS
Device Lot NumberA810402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Initial Date Received by Manufacturer 07/16/2019
Supplement Date Received by Manufacturer09/10/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR